Fentanyl-related deaths have been on the rise in the last decade, taking the lives of adults and teenagers. While rising rates of fentanyl overdoses among teenagers are terrifying, there are things parents can do to help spot the signs and help their teen overcome fentanyl addiction.
According to the National Institute on Drug Abuse (NIDA), fentanyl is a “powerful synthetic opioid similar to morphine but is 50 to 100 times more potent.” While it is a prescription drug, it’s often made and distributed on the street and used to lace other street drugs.
Like morphine, fentanyl is sometimes used to treat chronic pain or post-surgery recovery pain. As a synthetic opioid, fentanyl has become one of the most frequently used street drugs and, as a result, is involved in 59% of opioid overdoses in the United States, at least as of 2017, according to the NIDA.
Doctors may prescribe fentanyl if patients develop a tolerance to other opioids. Understand that prescription drugs can have negative effects. The real danger comes from fentanyl on the street. Specifically when other drugs are laced with fentanyl.
The primary motivation for drug dealers to lace other drugs with fentanyl is price. By mixing it with substances like heroin or cocaine, buyers will experience an intense high through less consumption. Teenagers may be unaware of this mixing of additional drugs. When this happens, teens could consume more without realizing what they are using, leading to an overdose.
The effects of fentanyl are similar to other opioids. In the article linked above, NIDA describes what happens in the brain when using fentanyl. It binds our opioid receptors, which are "found in areas of the brain that control pain and emotions.” Consistent use causes the brain to develop a tolerance. When this happens, it becomes difficult for individuals to experience pleasure from anything except fentanyl.
According to the United States Drug Enforcement Administration (DEA), fentanyl produces many effects, including:
Many of these signs may be difficult to notice in others; however, there are signs of fentanyl addiction that you should know.
Spotting the signs of fentanyl addiction early will help you determine if your teen has an addiction. For starters, you will begin to notice behavioral changes. Changes may include but are not limited to:
Your teens may also have irregular sleeping and eating patterns, lack of personal hygiene, or exhibit signs of other drug-seeking behavior. Noticing these signs can be difficult, but it can also be life-saving. If you are unsure, then you should consult a healthcare professional.
Medically prescribed fentanyl is common among synthetic or street drugs. Signs of abuse include:
Noticing these signs can save the life of a teen struggling with fentanyl, as can knowing the steps to take when someone is overdosing. The most critical thing to do is call 911 immediately.
Naloxone is also a medication that can combat an opioid overdose. If necessary, naloxone will be administered by the paramedics immediately. If you suspect fentanyl overdose, be sure to discuss with your teen’s medical professional on the topic.
The human brain does not fully develop until the age of 25. Therefore, your teen’s brain is still developing. Any drug use will hinder brain development and cognitive function. In addition to impairing the brain’s development, your teen may experience further addiction to other substances, mental disorders, and heart disease. It could even create health issues and co-occurring disorders in adulthood.
By educating yourself about fentanyl, you can become more capable of noticing the signs of addiction, symptoms of overdose, and how to treat a fentanyl overdose. If you are unsure of where to start, always begin by talking to your child's physician. A healthcare professional can work with you and your teen to find the right help.
Additional steps may be necessary, like finding an appropriate residential treatment program for your teen. Here at Clearfork Academy, we offer teens detox, residential, and intensive outpatient programs to help them recover from addiction. If you fear your teen is suffering from fentanyl addiction, don’t hesitate to reach out. Taking action sooner can save your teen's life.
Fentanyl has become one of the deadliest drugs in the past couple of decades, with more people dying of overdoses every year. While it is often prescribed for medical purposes, synthetic fentanyl is instead used. Unfortunately, many are unaware that synthetic fentanyl is mixed with other drugs. At Clearfork Academy, we can help. Our staff of healthcare professionals will educate you and your teen about the dangers of fentanyl. Our individual and group therapy programs allow teens and their parents the opportunity to learn how to work together to manage addiction. We also provide the necessary resources in real-world settings to help your teen develop healthy habits and find the motivation to pursue the future they deserve. If your teen is currently struggling to manage addiction, then the time to get help is today. To learn more about finding treatment for fentanyl addiction, call Clearfork Academy today at (817) 259-2597.